Louisiana, 2020

Damaging Wind in Louisiana, August 15, 2020

August 15, 2020 · NWS JAN · 1 event in 1 county or zone

A few storms developed during afternoon heating and resulted in damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few storms developed during afternoon heating and resulted in damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 11:40 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 15, 11:40 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1240 PM CDT Sat Aug 15 2020

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Aside from any isolated aftn shra/tsra activity, VFR conditions
and mostly light NNW surface winds will prevail through the
forecast period. /EC/

&&

.DISCUSSION...

The near term forecast is generally on track, and a limited
threat for dangerous heat stress over western portions of the
ArkLaMiss region remains valid. The 12z JAN raob revealed the
anticipated much drier air aloft with T/Td depressions ranging
from 20 to 50 deg C above the 3 km level. This dry air will help
to suppress convective precip potential today for most of the
area, but will maintain low end chances over southern most
portions of the area where deeper moisture is still in place.
/EC/

Prior discussion below:

Today and tonight...
Once again, we're dealing with early morning convection...this
time across southern portions of the area. Scattered showers and
storms will remain possible along a corridor of low level
convergence and deeper moisture that will persist from northeast
LA across south MS, wavering farther south through the day.
Elsewhere, mostly dry conditions are expected with only isolated
shower activity through the day as a shortwave pulls east of the
area and deep layer moisture decreases. Dry conditions are
expected areawide overnight.

Patchy fog has developed this morning mainly in areas that received
heavier rain yesterday. Though no dense fog was being observed thus
far, we will continue to monitor for potential mention in the
HWO/graphics, or an advisory if conditions deteriorate further.

With less disruption to insolation from rain/clouds today and
considerable low level moisture still lingering in spite of
decreasing deep layer moisture, heat indices will rise into the
triple digits across much of the area today, with values near 105
possible mainly west of I-55 where we will advertise limited heat
stress concerns for today. /DL/

Sunday through Friday...
The bulk of the extended forecast is dominated by deep ridging aloft
over the western half of the CONUS. The southeastern US is in an
upper trough...either with northwesterly flow aloft or later in the
week...part of a wave breaking out of the northern stream. The
temperatures remain warm through the forecast...with plenty of heat
building over the SW to tap in to. Tomorrow still has highs in the
low to mid 90s and dewpoints in the Delta in the mid 70s, resulting
in heat indices in the mid 100s.  Issuing a heat stress graphic,
especially with the timing of the next round of convection. The
first round of precip may happen on Sunday, with a weak wave moving
over the region. CAMS and GFS/ECMWF all pushing through some sct/iso
showers thunderstorms in the late afternoon/evening (after peak
heating). Have had to expand those pops a bit as the NBM has gone
more dry than is currently depicted...especially given the available
moisture and general diffluence aloft.

Generally speaking, the dewpoints start on a drying trend as
slightly drier air moves into the region.  Temps remain in the upper
80s/low 90s through the end of the forecast.  After a mostly dry
start to the work week, precip starts edging into the southeast due
to outflows from convection along the coast.  The feedback loop
begins, with the afternoon showers and convection spreading back
into Central MS and the ArkLaMiss region by Thursday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  71  93  69 /   9   0  18  18
Meridian      91  70  93  71 /  17   5  10   8
Vicksburg     93  72  93  69 /  10   0  20  17
Hattiesburg   92  73  94  72 /  39   6   9   5
Natchez       92  73  93  70 /  33   2  17  16
Greenville    92  72  91  67 /   7   2  22   8
Greenwood     93  70  93  67 /   7   1  23  11

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 15, 4:32 AM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Jackson MS
532 AM CDT Sat Aug 15 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-
040>042-047-048-053-054-059>063-161045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Yazoo-
Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-
532 AM CDT Sat Aug 15 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and western portions of central
and south Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Late morning and afternoon

Heat indices near 105 degrees during the late morning and
afternoon hours will result in increasing heat stress.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat indices near 105 degrees are anticipated again during the
late morning and afternoon hours on Sunday, resulting in
increased heat stress.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ026>033-036>039-043>046-049>052-055>058-064>066-072>074-161045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-
Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
532 AM CDT Sat Aug 15 2020

This hazardous weather outlook is for eastern portions of central
and south Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

DL

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 15, 9:47 AM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
1047 AM CDT Sat Aug 15 2020

MSZ062-151615-
Lincoln MS-
1047 AM CDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN COUNTY
UNTIL 1115 AM CDT...

At 1047 AM CDT, Meteorologists were tracking a strong thunderstorm
near West Lincoln, or 10 miles southwest of Brookhaven, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bogue Chitto around 1100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3151 9063 3155 9047 3135 9031 3135 9063
TIME...MOT...LOC 1547Z 333DEG 14KT 3145 9052

EC
Special weather statement, Aug 15, 11:56 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
1256 PM CDT Sat Aug 15 2020

MSZ072-151815-
Marion MS-
1256 PM CDT Sat Aug 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARION COUNTY UNTIL
115 PM CDT...

At 1256 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sandy Hook, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Marion
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8983 3105 8984 3107 8984 3108 8992
      3109 8992 3109 8993 3110 8993 3115 8966
      3100 8965
TIME...MOT...LOC 1756Z 333DEG 14KT 3099 8979

EC
Local storm report, Aug 15, 1:28 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     3 SSE RIDGECREST        31.56N 91.51W
08/15/2020  M48 MPH          CONCORDIA          LA   AWOS

            48MPH WIND GUST MEASURED AT THE CONCRODIA
            PARISH AIRPORT IN VIDALIA.

&&

TW

The radar

The Ft Polk radar (KPOE), 120 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
August 15, 1:32 PM CST to 1:36 PM CST
Where
Catahoula County, 2.07 mi S of Wallace to 0.59 mi W of Trinity
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.650, -91.850

Trees and power lines were blown down along Good Road. Additional trees and power lines were brought down along Chestnut Street in Jonesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903056.